Alert archive / Illinois / Tornado Warnings in 2000

Tornado Warning 6, NWS Chicago, IL

May 12, 2000Iroquois County, Illinois

NWS Chicago, IL issued this tornado warning at May 12, 2000, 4:58 PM CDT for Iroquois County, Illinois. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 4:58 PM CDT (21:58 UTC)
Expired
May 12, 2000, 5:30 PM CDT
In force
32 min
Issued by
NWS Chicago, IL
Area
Whole counties

County Iroquois County, IL

The radar

The Chicago radar (KLOT), 98 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:05 PM CDTHail 1.75Clifton, IL
May 12, 5:15 PM CDTHail 1.75Papineau, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 122159
TORCHI
ILC075-122230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
458 PM CDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 530 PM CDT

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 3 MILES EAST OF CLIFTON...OR ABOUT 13 MILES
  NORTHWEST OF WATSEKA. THIS DANGEROUS STORM IS MOVING NORTHEAST AT
  40 MPH. THIS WARNING CONTINUES THE EARLIER WARNING ISSUED FOR IROQUOIS COUNTY.

* SOME LOCATIONS THREATENED THROUGH 530 PM CDT INCLUDE
  MARTINTON
  PAPINEAU
  BEAVERVILLE

THIS IS A DANG?EROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW!

FISHER

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 12, 3:29 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 12, 3:29 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 AM CDT FRI MAY 12 2000

THE AIR MASS IS UNSTABLE AND A LOT OF THE CAP IS BROKEN AS SEEN ON
THE ACCARS SOUNDINGS AT ORD THIS LATE AFTERNOON. CONVECTION IS
FIRING UP IN CENTRAL AND NORTHEAST ILLINOIS. THE FRONT STILL LIES
ACROSS JUST NORTH OF QUINCY TO AROUND MILWAUKEE. USING THE ETA AND
AVN SOLUTIONS WILL FORECAST THE FRONT PAST CHICAGO BETWEEN 0000 UTC
AND 0600 UTC TONIGHT.  WILL KEEP SKIES CLOUDY SATURDAY MORNING. AS
THE TROUGH AT 500 MB MOVES OVER 1200 UTC AND 1800 UTC SATURDAY. WILL
BE VERY CLOSE TO MOS FORECASTS FOR HIGHS AND LOWS SATURDAY AND
SUNDAY.

SEVERE WEATHER WILL OCCUR TONIGHT OVER THE FORECAST AREA AND
THUNDERSTORMS ARE EXPECTED TO END LATE TONIGHT AS THE FRONT MOVES
THROUGH.

.CHI...NONE
WHW

In the hours before

Special weather statement, May 12, 11:59 AM CDT, 4 hours 59 minutes before
SPSCHI
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
131100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST FRI MAY 12 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING GENERALLY TO THE SOUTH AND EAST OF A LINE STRETCHING FROM
CHICAGO ILLINOIS TO PONTIAC ILLINOIS.

OUTSIDE THE MODERATE RISK AREA...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING FOR THE REST OF NORTHERN
AND NORTHEAST ILLINOIS.

A COLD FRONT WHICH EXTENDS FROM MILWAUKEE WISCONSIN TO NEAR QUINCY ILLINOIS
WILL MOVE SLOWLY SOUTHEAST THIS AFTERNOON AND EVENING INTO
NORTHWEST INDIANA AND SOUTHEAST ILLINOIS. THE FRONT WILL TRIGGER THUNDERSTORMS
IN THE WARM AND HUMID AIR. SOME OF THESE THUNDERSTORMS COULD PRODUCE
LARGE HAIL...WINDS IN EXCESS OF 58 MPH AND HEAVY RAINFALL. THERE IS
THE POSSIBILITY OF ISOLATED TORNADOES.

WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:52 PM CDTSevere Thunderstorm WarningLOTLivingston23 min
May 12, 4:03 PM CDTTornado WarningLOTFord, Livingston27 min
May 12, 4:15 PM CDTTornado WarningLOTIroquois, Kankakee45 min
May 12, 4:29 PM CDTTornado WarningLOTLivingston31 min
May 12, 4:44 PM CDTSevere Thunderstorm WarningLOTDuPage, Grundy, Kendall, Will46 min
May 12, 4:55 PM CDTTornado WarningLOTKankakee50 min
May 12, 5:20 PM CDTTornado WarningLOTIroquois40 min
May 12, 5:23 PM CDTSevere Thunderstorm WarningLOTCook52 min
May 12, 5:25 PM CDTSevere Thunderstorm WarningLOTLivingston35 min
May 12, 5:52 PM CDTSevere Thunderstorm WarningLOTGrundy, Will23 min
May 12, 6:14 PM CDTSevere Thunderstorm WarningLOTKankakee61 min

Nearby

Tornado Warnings in Illinois, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.